Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 68, NWS Tallahassee, FL

April 30, 2014Bay County, Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2014, 8:56 AM CDT for Bay County, Franklin County, Gulf County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2014, 8:56 AM CDT (13:56 UTC)
Expired
Apr 30, 2014, 9:30 AM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 105 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:45 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.9 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS52 KTAE 301356
SVRTAE
FLC005-037-045-301430-
/O.NEW.KTAE.SV.W.0068.140430T1356Z-140430T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
956 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF APALACHICOLA...
  EXTREME SOUTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF PORT ST. JOE...

* UNTIL 1030 AM EDT/930 AM CDT/

* AT 854 AM CDT/954 AM EDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OVERSTREET TO
  HIGHLAND VIEW TO CAPE SAN BLAS TO 20 MILES SOUTHWEST
  OF CAPE SAN BLAS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARD
  RIDGE...INDIAN PASS...WHITE CITY...TILTON...BAY CITY...APALACHICOLA 
  AIRPORT...BUCK SIDING...FORT GADSDEN...BEVERLY...HAYS PLACE AND CREELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2967 8521 2966 8537 2988 8540 2988 8539
      2973 8538 2970 8533 2981 8531 3001 8540
      3001 8508 2997 8502 3001 8501 3001 8487
      2973 8490 2969 8517 2968 8507 2961 8505
      2961 8504 2963 8493 2960 8495 2958 8505
TIME...MOT...LOC 1355Z 269DEG 30KT 3003 8531 2987 8529
          2965 8533 2941 8550

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:13 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 30, 7:13 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 AM EDT Wed Apr 30 2014

.Near Term [Through Today]...

HEAVIEST RAINFALL FOR REMAINDER OF TODAY LOOKS TO BE SOUTH OF
INTERSTATE 10 IN THE FLORIDA PANHANDLE WHERE SIGNIFICANT RAINFALL
AND FLOODING OCCURRED OVERNIGHT...PARTICULARLY IN WALTON AND BAY
COUNTIES. WILL BE WATCHING THE COASTAL COUNTIES AND SLIGHTLY
INLAND FROM FRANKLIN COUNTY WESTWARD FOR THE MAIN SEVERE WEATHER
THREAT REST OF TODAY WITH MINIMAL CHANCES ELSEWHERE. EXPECT
PERIODS OF HEAVY RAINFALL MOST AREAS THIS AFTERNOON WITH RAIN
DIMINISHING IN SOUTHEAST ALABAMA COUNTIES MID AFTERNOON TO EARLY
EVENING.

&&

.Aviation...
[Through 12Z Thursday]...
THERE WILL BE WIDESPREAD MVFR/IFR CONDITIONS IN RAIN AND
SCATTERED THUNDERSTORMS ALL TERMINALS THROUGH 00Z. RAIN AND
THUNDERSTORMS WILL GRADUALLY DIMINISH AT ALL TERMINALS BETWEEN 00Z
AND 06Z EXCEPT AT KVLD WHERE SCATTERED CONVECTION WILL CONTINUE
THROUGH 12Z. IN THE WAKE OF PRECIPITATION EXPECT IFR/MVFR CIGS
WITH VSBY AOA 6SM.

&&

.Prev Discussion [417 AM EDT]...

.Short Term [Tonight Through Thursday Night]...
The closed mid-upper level slow moving low will finally eject to the
northeast and across the Great Lakes region on Thursday. Even so,
the local area will remain under deep southwest flow. The associated
surface cold front will move into our Ern zones tonight and slowly
push ESE of our CWFA on Thurs. Until then...rain chances will
continue and with saturated grounds..there will be an accompanying
flash flooding threat which is detailed below in the hydrology
section. Will go with 30-60% SW-NE POP gradient tonight...30-50%
NW-SE POP gradient on Thurs and 20-60% Thurs night

.Long Term [Friday Through Tuesday]...
The stubborn surface low that has been stuck over the CONUS for
the past few days finally begins to lift into eastern Canada by
Friday. The associated trailing cold front will finally push
through our area for good bringing with it the chance for showers
on Friday afternoon. Behind the front ridging will settle in
place. Rain chances will be minimal and southerly flow at the end
of the period will bring sticky conditions with high temperatures
in the upper 80s and dewpoints near 60.

.Marine...
Strong and gusty onshore winds over the Panhandle waters justified a
Small Craft Advisory which should end soon after sunrise. Exercise
caution level winds are expected into this morning. After the
cold front passes thru this evening, offshore winds will prevail
through the weekend until high pressure builds in the Gulf on
Sunday switching our prevailing winds out of the east.

.Fire Weather...
No fire weather concerns.

.Hydrology...
Rainfall totals so far for this event are around 2 to 4 inches
across our area with higher totals around 5 to 7 inches in the
Florida Panhandle. Through the rest of the predawn hours, the
Panhandle, SE Alabama, and SW Georgia may see another 3-5 inches
of rainfall, with noticeably lower accumulations possible in the
Big Bend and in south central Georgia. With rain continuing thru
today, flash flooding will be possible.

Flooding continues on the Suwannee River in the eastern Big Bend,
but most other rivers have receded since our previous rainfall
event. However, rainfall totals will be sufficient to bring many
rivers into minor flood stage once again and many rivers have
already begun rising again. There is uncertainty about how much the
rivers will rise, since much of the rain hasn't fallen yet.

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   84  67  80  58  75 /  60  40  50  50  70
Panama City   78  63  76  59  70 /  70  40  40  50  60
Dothan        79  60  76  54  74 /  70  40  30  30  30
Albany        82  63  77  56  75 /  70  50  40  30  40
Valdosta      87  67  80  58  73 /  50  40  50  50  60
Cross City    85  69  82  63  75 /  40  30  50  60  70
Apalachicola  78  66  75  59  70 /  60  30  50  60  70

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 8 AM EDT this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HOLLINGSWORTH
SHORT TERM...BLOCK
LONG TERM...BARRY
AVIATION...HOLLINGSWORTH
MARINE...BLOCK
FIRE WEATHER...HOLLINGSWORTH
HYDROLOGY...BLOCK

In the hours before

Local storm report, Apr 30, 5:06 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      MARIANNA                30.77N 85.24W
04/30/2014                   JACKSON            FL   EMERGENCY MNGR

            APPROXIMATELY 64 ROADS CLOSED OR UNDER WATER ACROSS
            JACKSON COUNTY DUE TO HEAVY RAIN AND FLASH FLOODING.

&&

08-LAMERS
Local storm report, Apr 30, 5:34 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      SANTA ROSA BEACH        30.39N 86.23W
04/30/2014                   WALTON             FL   911 CALL CENTER

            DANGEROUS FLASH FLOODING REPORTED. RISING WATERS
            APPROACHING SOME HOMES OR ENTERING SOME HOMES. ON SPOTTED
            DOLPHIN DRIVE...ALL HOMES WERE TAKING ON WATER. STRANDED
            AND STALLED VEHICLES WERE ALSO REPORTED IN FLOOD WATERS.
            WORST OF THE FLOODING REPORTED FROM THE BEACH COMMUNITIES
            OF SOUTHERN WALTON COUNTY.

&&

08-LAMERS
Local storm report, Apr 30, 5:35 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      VERNON                  30.62N 85.71W
04/30/2014                   WASHINGTON         FL   911 CALL CENTER

            MULTIPLE ROADS FLOODED...IMPASSABLE...OR CLOSED ACROSS
            WASHINGTON COUNTY.

&&

08-LAMERS
Local storm report, Apr 30, 6:05 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
705 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     FLASH FLOOD      PANAMA CITY AIRPORT     30.34N 85.80W
04/30/2014                   BAY                FL   911 CALL CENTER

            HARRISON AT 14TH STREET AND WILSON AT 12TH STREET
            INTERSECTIONS ARE FLOODED.

&&

WESTON
Local storm report, Apr 30, 6:06 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
706 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      1 S BENNETT             30.37N 85.53W
04/30/2014                   BAY                FL   NEWSPAPER

            MULTIPLE ROADS CLOSED INCLUDING CLEAR CREEK ROAD FROM
            TIMBER RUN ROAD TO ANN ELIZABETH LANE AND OAK TREE LANE.
            ONE STRETCH OF ROAD HAD A THREE FOOT WASHOUT.

&&

08-LAMERS
Local storm report, Apr 30, 6:39 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     FLASH FLOOD      PANAMA CITY AIRPORT     30.34N 85.80W
04/30/2014                   BAY                FL   BROADCAST MEDIA

            US HIGHWAY 98 IMPASSABLE DUE TO HIGH WATER.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:27 PM CDTRiver Flood WarningTAEWakulla7 days
Apr 29, 10:19 PM CDTSpecial Weather StatementTAEWalton56 min
Apr 29, 10:33 PM CDTSevere Thunderstorm WarningTAEWalton57 min
Apr 29, 10:56 PM CDTFlash Flood WarningTAEWalton9 hr
Apr 29, 11:01 PM CDTSevere Thunderstorm WarningTAEWalton44 min
Apr 29, 11:20 PM CDTRiver Flood WarningTAEWalton49 hr
Apr 29, 11:42 PM CDTSevere Thunderstorm WarningTAEWalton63 min
Apr 30, 12:04 AM CDTSpecial Marine WarningTAE116 min
Apr 30, 12:15 AM CDTFlash Flood Warning EmergencyTAEWalton14 hr
Apr 30, 12:17 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton58 min
Apr 30, 12:31 AM CDTTornado WarningTAEWalton29 min
Apr 30, 12:35 AM CDTFlash Flood WarningTAEHolmes6 hr
Apr 30, 12:46 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington44 min
Apr 30, 12:47 AM CDTTornado WarningTAEWalton, Washington28 min
Apr 30, 12:56 AM CDTSpecial Marine WarningTAE94 min
Apr 30, 1:04 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton41 min
Apr 30, 1:15 AM CDTFlash Flood WarningTAEHolmes, Jackson, Washington6 hr
Apr 30, 1:27 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington63 min
Apr 30, 1:45 AM CDTTornado WarningTAEJackson30 min
Apr 30, 1:53 AM CDTTornado WarningTAEJackson37 min
Apr 30, 1:57 AM CDTFlash Flood WarningTAEJackson6 hr
Apr 30, 2:06 AM CDTFlash Flood WarningTAEBay9 hr
Apr 30, 2:26 AM CDTSevere Thunderstorm WarningTAEJackson64 min
Apr 30, 2:29 AM CDTTornado WarningTAEJackson31 min
Apr 30, 2:31 AM CDTSevere Thunderstorm WarningTAECalhoun44 min
Apr 30, 3:03 AM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty57 min
Apr 30, 3:08 AM CDTFlash Flood WarningTAECalhoun9 hr
Apr 30, 3:30 AM CDTSpecial Marine WarningTAE90 min
Apr 30, 3:35 AM CDTSevere Thunderstorm WarningTAEBay, Walton40 min
Apr 30, 3:41 AM CDTSevere Thunderstorm WarningTAEGadsden64 min
Apr 30, 3:58 AM CDTFlash Flood WarningTAEGadsden, Liberty6 hr
Apr 30, 5:02 AM CDTFlash Flood WarningTAEBay, Calhoun6 hr
Apr 30, 5:18 AM CDTSpecial Marine WarningTAE87 min
Apr 30, 6:21 AM CDTSpecial Marine WarningTAE114 min
Apr 30, 6:45 AM CDTSpecial Marine WarningTAE60 min
Apr 30, 8:20 AM CDTSevere Thunderstorm WarningTAEBay, Gulf40 min
Apr 30, 8:27 AM CDTSpecial Marine WarningTAE2 hr
Apr 30, 8:32 AM CDTAreal Flood WarningTAEJackson3 hr
Apr 30, 8:46 AM CDTAreal Flood WarningTAEWashington3 hr
Apr 30, 8:55 AM CDTRiver Flood WarningTAEJackson3 days
Apr 30, 8:55 AM CDTRiver Flood WarningTAECalhoun8 days
Apr 30, 11:01 AM CDTFlash Flood WarningTAEBay, Gulf4 hr
Apr 30, 11:21 AM CDTFlash Flood WarningTAEJackson, Washington4 hr
Apr 30, 11:48 AM CDTFlash Flood WarningTAECalhoun3 hr
Apr 30, 12:05 PM CDTWind AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more5 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.